Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 4, 2018, 12:21 PM EDT for Potter County, Tioga County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 12:21 PM EDT (16:21 UTC)
- Expired
- Jul 4, 2018, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 94 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:10 PM EDT | HEAVY RAIN 6.1 | West Pike, PA | WATER FLOWING OUT OF WOOD CHUCK HOLES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WGUS51 KCTP 041621
FFWCTP
PAC105-117-041915-
/O.NEW.KCTP.FF.W.0011.180704T1621Z-180704T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1221 PM EDT WED JUL 4 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northeastern Potter County in north central Pennsylvania...
Southwestern Tioga County in north central Pennsylvania...
* Until 315 PM EDT..
* At 1219 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Localized amounts of over 4
inches of rain has already fallen over the past few hours. Flash
flooding is expected to begin shortly or is already occurring.
* Some locations that will experience flooding include...
Galeton, Gaines, Lyman Run State Park, Denton Hill State Park,
Leonard Harrison State Park and Ski Denton Ski Area.
Additional rainfall amounts of up to one inch are possible in the
warned area early this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4160 7771 4180 7798 4189 7782 4187 7761
4179 7741 4167 7741 4163 7745 4165 7758
$$
Lambert1 follow-up statement
786
WGUS71 KCTP 041737
FFSCTP
Flash Flood Statement
National Weather Service State College PA
137 PM EDT WED JUL 4 2018
PAC105-117-041915-
/O.CON.KCTP.FF.W.0011.000000T0000Z-180704T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter PA-Tioga PA-
137 PM EDT WED JUL 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
NORTHEASTERN POTTER AND SOUTHWESTERN TIOGA COUNTIES...
At 134 PM EDT, the public reported that between 4 and 6 inches of
rain has fallen from thunderstorms in and around Gaelton in Potter
County. Flash flooding is being reported.
Some locations that will experience flooding include...
Galeton, Gaines, Lyman Run State Park, Denton Hill State Park,
Leonard Harrison State Park and Ski Denton Ski Area.
Radar indicates the heaviest rain has tapered off over the area, but
runoff from earlier heavy rain will continue to cause problems for
several more hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring. It is important to know where you are
relative to streams, rivers, or creeks which can become killers in
heavy rains. Campers and hikers should avoid streams or creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4160 7771 4180 7798 4189 7782 4187 7761
4179 7741 4167 7741 4163 7745 4165 7758
$$
La CorteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:28 AM EDT, 53 minutes earlier.
Area forecast discussion, Jul 4, 11:28 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service State College PA 1128 AM EDT Wed Jul 4 2018 .SYNOPSIS... Heat and humidity will continue through at least Friday morning before a cold front pushes Souheast through the region late Thursday into early Friday. Scattered to numerous thunderstorms with locally heavy downpours are possible this afternoon and again Thursday before the cold front generates widespread storms Thursday night. Cooler and less humid air moving in behind the cold front will last all weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A wavy, quasi-stnry low-level frontal boundary over the northern tier of PA late this morning has fired and maintained rather deep updrafts (and slow, very heavy rain producing TSRA) during the otherwise convective min period of the day. Recently issued a FLash Flood Watch for 5 of our Northern Tier Counties through 03Z Thu, and WPC followed up by upgrading their Day 1 ERO to a Slight Risk for approx the NE third of PA. Localized radar estimates of around 3 inches within a 90 minute period have occurred across portions of Potter and Mckean Counties over the past few hours and have been covered with Flood Advisories so far, as the new convective development has been sagging slowly to SSE along the still relatively tight outflow boundaries. The best cape begins to focus across Central PA and the Laurel Highlands this afternoon and some near term high res models show a distinct, elongated cold pool just south of I-80 at 21Z today in response to the deep convection initiated along the slowly drifting front/outflow boundary from the present late morning convection up north. PWATs off the 04/14Z RAP are at, or slightly above 2 inches across the entire CWA, so any locations that sees training TSRA could pick up a quick 1-2.5 inches of rain within an hour and experience at least minor flooding concerns. May need to extend the FlasH Flood Watch further south based on upcoming CAMs runs. Temps and apparent temps will tickle heat Advisory Criteria once again across our SE zones. However, more in the way of clouds than recent days with scattered-areas of more widespread convection will trim max temps in most places to the mid-upper 80s across the southern valleys, and low-mid 80s elsewhere. Therefore, we will stay away from a heat advy at this point. But, further collaboration and thought could change this course. Main point for an advy is that a great percentage of people will be outdoors at some point today, and should be aware of the dangers of the heat and humidity. An advy might keep it in their mind to take precautions to protect against heat-related illness. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... As the preponderance of guidance has seemed to indicate over the last few days, we should see lots of the convection die down in the early evening. This would bode well for many fireworks displays. However, some storms will linger like this evening. Again, overall coverage will make it very difficult to tell anyone that it will not rain on their specific display at 9 PM. But, will drop PoPs from likely (60) to low chance (30) percentages at 8 PM (00Z). NAM and GFS both push the last of the convection out to the fringes of the CWA during the early evening. But, the CAMs keep some in the middle of the CWA then. Will keep with the operational guidance and consistency on this matter. The rest of the night seems dry. A mention of fog is not a bad idea, either. Persistence is a friend in stretches like this. The sfc wind becomes more SWrly in the west for the day on Thursday and should help to focus some increase in moisture there. A lake breeze in the NW and the terrain elsewhere along the Alleghenies could provide focal points for convection. Upper heights slowly lower a few decameters thru the day and Thursday night as a weak pre-frontal trough moves in from the NW. So, it should be easier to get more convection going. Day2 outlook from SPC does indicate that slightly stronger winds aloft on Thurs PM could support isolated wind damage. Thursday night looks very disorganized, but could be the time to put the highest PoPs in for the NW half of the area. The front nears the NW around 12Z Fri, and moves through with some alacrity on Friday morning. All guidance pushes the front thru all but the far SE by the middle of the afternoon. Therefore, it would be tough to see strong convection without the benefit of daytime/peak heating for all but the SE on Friday. But, the PoPs should be OK at categorical for the morning and early aftn for the central and srn zones. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... *Cooler and less humid air will arrive this weekend The cold front should be well to our south at 00Z Sat. Drier and There is some question as to how much upper ridging can rebound into early next week. Relief from the relentlessly hot/humid weather will arrive this weekend as cooler and less humid air sweeps southeast from Canada. Showers may drop in from the Great Lakes in mid-week, but Sat- Mon look dry with seasonable temps. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... A few showers and storms across the far north since 6 AM. Mention Thunder in the BFD TAF. 12Z TAFS sent. Earlier discussion below. Any early morning fog will mix out by late morning. Focus will then shift toward scattered afternoon and evening thunderstorms, which could produce a brief vis reduction in spots. .Outlook... Thu...Patchy AM fog possible. Isolated PM thunderstorm impacts possible, mainly northwest Pa. Fri...Shower or thunderstorm impacts possible, mainly in the morning. Sat-Sun...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ005-006-037-041- 042. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo LONG TERM...Gartner/Steinbugl AVIATION...Martin
Hazardous weather outlook, Jul 4, 10:03 AM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1003 AM EDT Wed Jul 4 2018 PAZ004-010>012-017>019-024>028-033>036-045-046-049>053-056>059- 063>066-051415- Warren-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1003 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated, strong and slow moving thunderstorms could produce locally very heavy rainfall amounts of over an inch in just 30 to 60 minutes this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong to possibly severe thunderstorms will precede and accompany the passage of a cold front Thursday afternoon into early Thursday night. Locally very heavy rainfall is also possible in areas receiving a few thunderstorms over a short time period. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-037-041-042-051415- McKean-Potter-Tioga-Northern Lycoming-Sullivan- 1003 AM EDT Wed Jul 4 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong to possibly severe thunderstorms will precede and accompany the passage of a cold front Thursday afternoon and evening. Locally very heavy rainfall is also possible in areas receiving a few thunderstorms over a short time period. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jul 4, 11:53 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
1153 AM EDT WED JUL 4 2018
PAZ042-041645-
Sullivan PA-
1153 AM EDT WED JUL 4 2018
...SPECIAL WEATHER STATEMENT...
At 1151 AM EDT, Doppler radar indicated a strong thunderstorm near
Ricketts Glen State Park. This storm was nearly stationary.
Very heavy rain is expected.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Ricketts Glen State Park, Dushore and Laporte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall rates of over 2 inches per hour are occurring
with this storm, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
This storm may intensify with the frequency of lightning and threat
for hail and gusty winds increasing, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4147 7625 4131 7631 4131 7641 4128 7645
4128 7650 4145 7658 4157 7656 4154 7625
4150 7623
TIME...MOT...LOC 1551Z 256DEG 2KT 4140 7638
LambertLocal storm report, Jul 4, 11:59 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1159 AM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN ULYSSES 41.90N 77.76W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
WATER OVER PUSHERSIDING ROAD CLOSED ROAD TEMPORARILY.
&&
EVENT NUMBER CTP1801951
PAHLocal storm report, Jul 4, 12:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HEAVY RAIN ANDREWS SETTLEMENT 41.90N 77.90W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
WATER OVER PEET BROOK ROAD
&&
EVENT NUMBER CTP1801952
PAHLocal storm report, Jul 4, 12:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HEAVY RAIN 3 W GALETON 41.73N 77.70W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
WATER FLOWING OVER RTE 6
&&
EVENT NUMBER CTP1801953
PAHLocal storm report, Jul 4, 12:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HEAVY RAIN HEBRON 41.84N 78.07W
07/04/2018 E3.00 INCH POTTER PA 911 CALL CENTER
OSWAYO CREEK FLOWING OVER RTE 44
&&
EVENT NUMBER CTP1801954
PAHLocal storm report, Jul 4, 12:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1220 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM HEAVY RAIN 1 E OSWAYO 41.92N 78.00W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
OSWAYO CREEK FLOWING OVER RTE 244
&&
EVENT NUMBER CTP1801955
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:12 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Jul 3, 8:58 PM EDT | Special Weather Statement | CTP | Lancaster | 17 min |
| Jul 3, 9:05 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 3, 11:17 PM EDT | Special Weather Statement | CTP | Elk | 13 min |
| Jul 4, 7:35 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Jul 4, 9:03 AM EDT | Areal Flood Advisory | CTP | Potter, Tioga | 117 min |
| Jul 4, 9:54 AM EDT | Flash Flood Watch | CTP | Blair, Cambria, Cameron, Centre, Clearfield, Clinton and 14 more | 10 hr |
| Jul 4, 10:18 AM EDT | Areal Flood Advisory | CTP | McKean | 117 min |
| Jul 4, 10:29 AM EDT | Areal Flood Advisory | CTP | Potter, Tioga | 2 hr |
| Jul 4, 11:53 AM EDT | Special Weather Statement | CTP | Sullivan | 52 min |
| Jul 4, 12:31 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Jul 4, 12:51 PM EDT | Special Weather Statement | CTP | Cameron | 24 min |
| Jul 4, 1:08 PM EDT | Areal Flood Advisory | CTP | Columbia | 112 min |
| Jul 4, 1:23 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield | 3 hr |
| Jul 4, 1:28 PM EDT | Flash Flood Warning | CTP | Columbia | 3 hr |
| Jul 4, 1:58 PM EDT | Special Weather Statement | CTP | Union | 32 min |
| Jul 4, 2:00 PM EDT | Special Weather Statement | CTP | Mifflin | 45 min |
| Jul 4, 2:19 PM EDT | Heat Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more | 4 hr |
| Jul 4, 2:30 PM EDT | Special Weather Statement | CTP | Montour | 30 min |
| Jul 4, 2:35 PM EDT | Special Weather Statement | CTP | Mifflin | 40 min |
| Jul 4, 2:51 PM EDT | Special Weather Statement | CTP | Franklin | 24 min |
| Jul 4, 2:53 PM EDT | Special Weather Statement | CTP | Cambria | 37 min |
| Jul 4, 3:10 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 39 min |
| Jul 4, 3:27 PM EDT | Special Weather Statement | CTP | Fulton | 33 min |
| Jul 4, 3:31 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Jul 4, 3:59 PM EDT | Areal Flood Advisory | CTP | Cambria | 2 hr |
| Jul 4, 4:05 PM EDT | Special Weather Statement | CTP | Adams | 25 min |
| Jul 4, 4:09 PM EDT | Special Weather Statement | CTP | Lebanon | 36 min |
| Jul 4, 4:16 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Jul 4, 4:40 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more | 3 hr |
| Jul 4, 7:50 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.